Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 99, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2000, 3:06 PM EDT for Brunswick County, Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2000, 3:06 PM EDT (19:06 UTC)
- Expired
- May 22, 2000, 3:35 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Brunswick County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:15 PM EDT | Hail 1.75 | Alberta, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
589 WUUS51 KAKQ 221907 SVRAKQ VAC025-221935- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 306 PM EDT MON MAY 22 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BRUNSWICK COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 335 PM EDT * AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF ALBERTA...OR ABOUT 7 MILES EAST OF VICTORIA...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR ALBERTA AROUND 320 PM EDT. LAWRENCEVILLE AROUND 330 PM EDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL TO THE SIZE OF GOLFBALLS OR LARGER. WINDS UP TO 60 MILES AN HOUR. THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AT 300 PM...2 TO 2 1/4 INCH DIAMETER HAIL WAS REPORTED IN VICTORIA IN LUNENBURG COUNTY. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING & $$ ARMSTRONG/COBB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:58 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 22, 9:58 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 958 AM EDT MON MAY 22 2000 RAIN AND TSTRMS ASSOC WITH STG WAA PATTERN AND LEAD SHORTWAVE NOW OVER ERN PORTIONS OF CWA...AND SHOULD CONTINUE EAST. SOME BREAKS IN OVC OCCURRING OFF TO THE W. LOOKING UPSTREAM...VORT MAX WELL DEFINED IN WATER VAPOR IMAGERY OVER FAR ERN KY...WRN VA. AS THIS FEATURE CROSSES THE MOUNTAINS...EXPECT SCATTERED SHOWERS AND TSTRMS TO DEVELOP OVER ANY AREAS THAT PARTIALLY CLEAR OUT THIS AFTERNOON... AHEAD OF AND BENEATH THIS UPPER LEVEL VORT MAX AND ITS ASSOC COLD POOL ALFT. 06Z MESOETA SUPPORTS THIS GENERAL SCENARIO...WITH MODEL PRECIP AND 700 MB UVV ASSOC WITH THIS FEATURE...THIS AFTERNOON AND EVENING. MESOETA DEPICTS RAPID AMS RECOVERY...WITH MODEL CAPES BETWEEN 1500 AND 2500 J/KG OVER ALL BUT NE PORTIONS OF THE CWA THIS AFTERNOON AND EVENING. EVEN IF THIS IS A LITTLE OVERDONE...THINK MODEL IS QUALITATIVELY RIGHT. CSTL WTRS...MARINE FCSTR MADE MINOR CHANGES IN WIND FCAST BASED ON NEW FCAST LOW TRACK...AND MESOETA GRIDS. NO FLAGS REQUIRED. .AKQ...NONE. REILLY
In the hours before
Special weather statement, May 22, 1:11 PM EDT, 1 hour 55 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD, VA 111 PM EDT MON MAY 22 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THIS AFTERNOON...THUNDERSTORMS WILL INTO THE EASTERN VIRGINIA PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER. THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR UPDATES ON THE POTENTIAL FOR SEVERE WEATHER. REILLY
Special weather statement, May 22, 1:50 PM EDT, 1 hour 16 minutes before
NCZ012>017-030>032-VAZ048-049-060>073-079>084-086>098-100-222330- SEVERE WEATHER OUTLOOK...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE WAKEFIELD, VA 150 PM EDT MON MAY 22 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING... THIS AFTERNOON...THUNDERSTORMS WILL MOVE INTO THE EASTERN VIRGINIA PIEDMONT...AND THEN CONTINUE TO SPREAD EAST ACROSS THE REST OF SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA. A FEW OF THE STRONGEST STORMS MAY CONTAIN LARGE HAIL...UP TO AN INCH IN DIAMETER. THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE OVER NORTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND EVENING...WHERE THE STORMS MAY ALSO BE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 60 MPH. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN...THEN MOVE OFFSHORE AFTER SUNSET TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR UPDATES ON THE POTENTIAL FOR SEVERE WEATHER. REILLY/FOSTER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:32 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 48 min |
| May 22, 3:54 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 26 min |
| May 22, 4:32 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 48 min |
| May 22, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Nottoway | 33 min |
| May 22, 7:20 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Sussex | 45 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.